Hail, Lincoln
- When
- March 29, 12:30 AM CST
- Where
- Lincoln County, Boonshill
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.220, -86.750
Golf ball sized hail was reported in the Boons Hill area. Time estimated by radar.
A line of strong to severe thunderstorms produced large hail and damaging winds in southern middle Tennessee during the early morning hours of the 29th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A line of strong to severe thunderstorms produced large hail and damaging winds in southern middle Tennessee during the early morning hours of the 29th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 29, 12:01 AM CST, 29 minutes earlier.
Area Forecast Discussion National Weather Service Huntsville AL 101 AM CDT Sun Mar 29 2020 .UPDATE... For 06Z TAFS. && .NEAR TERM...(Tonight) Issued at 850 PM CDT Sat Mar 28 2020 Main focus this evening is on the severe threat developing to our west. As of 0130Z/8:30 PM, the line has moved east of Memphis and is approaching Jackson TN, and it appears to have accelerated a bit in the last 30-45 minutes. Extrapolating the line movement yields an arrival time of 03-04Z/10-11 PM in far NW AL. All threats are in play. The 0-3 and 0-6km shear vectors are expected to be nearly parallel to the line, and low-level helicity is also expected to increase near the front. The actual cold front remains well to the west, over Arkansas. The forecast is largely on track, but arrival of higher PoPs has been accelerated slightly in line with the timing mentioned above. .SHORT TERM...(Sunday through Monday) Issued at 206 PM CDT Sat Mar 28 2020 The line of storms will push out of NE Alabama by 7 am tomorrow morning, with the cold front lagging behind by a few hours. Weak surface high pressure underneath zonal flow aloft will create a pleasant Sunday with mostly sunny skies and high temperatures reaching the low 70s. Light and variable winds continue into tomorrow night into Monday as the surface high tracks over the TN Valley. A shortwave trough crossing the Southern Plains will increase southerly winds at mid-levels, advecting in more moisture and keeping skies mostly cloudy through the remainder of the short term period. Highs on Monday will reach the upper 60s to low 70s. .LONG TERM...(Tuesday through Friday) Issued at 206 PM CDT Sat Mar 28 2020 A deepening upper trough will shift from Texas into the Lower Mississippi Valley and eventually the Tennessee Valley Monday night into Tuesday, bringing widespread showers and the potential for another round of moderate to heavy rainfall. The one change in this forecast package was to remove the mention of thunder as instability looks to be virtually non-existent. However, deep SW flow will help to advect some rich Gulf moisture into the region ahead of this system (with PWATs increasing to around 1.5"), creating an environment favorable for efficient rain-producing showers. The main window for rainfall appears to be between 12z Tuesday to 00z Wednesday, where up to 1.5" of accumulation is expected. This rain could result in additional rises along areas creeks and rivers and potentially some minor flooding issues. Rain will begin to taper off Tuesday evening as the trough shifts into the Central/Southern Appalachians and a drier air mass filters in behind the cold front. This will begin a sharp pattern change to kickoff the month of April as the extended forecast will be characterized by much cooler temperatures and dry weather. By Wednesday, a ridge of high pressure builds into the region from the Great Lakes which will linger through at least the end of the work week. This will favor northerly flow, with highs peaking in the upper 50s to lower 60s and lows in the upper 30s to lower 40s, especially by late next week. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1245 AM CDT Sun Mar 29 2020 A line of SHRA/TSRA are crossing the region tonight with impacts expected to KMSL/KHSV TAF sites. The leading edge of the line will essentially be OVHD KMSL at 06Z with possible predom MVFR cig/vis, although very brief IFR could occur. Further convection at KMSL expected between 07-08Z with a secondary line of TSRA, with more sctd TSRA warranting VCTS until ~10Z. At KHSV, initial line of TSRA expected by 08Z, although bowing segment could occur just before and will need to watch for possible amendments there. Predom MVFR expected with initial TSRA at KHSV, with secondary line likewise bringing TEMPO MVFR conditions between 09-11Z. Although confidence in timing is still a bit low given the rapidly evolving convective environment. VFR conditions appear likely with back edge of main cloud shield clearing KMSL by ~11Z and KHSV by ~12Z. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...BCC SHORT TERM...30 LONG TERM...AMP.24 AVIATION...KDW For more information please visit our website at weather.gov/huntsville.
Hazardous Weather Outlook National Weather Service Huntsville AL 108 AM CDT Sun Mar 29 2020 ALZ001>010-016-TNZ076-096-097-290930- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 108 AM CDT Sun Mar 29 2020 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... A line of strong thunderstorms will move across the Tennessee Valley late tonight. Some of these storms may produce severe weather, especially across Northwest Alabama. Damaging winds and quarter size hail will be the main threats with the strongest activity. A tornado or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...Sunday through Friday... A low pressure system moving through the region will bring moderate to heavy rainfall to the region Monday night through Tuesday. This rainfall could result in rises along area creeks and rivers and cause minor areal flooding. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is possible late tonight.
Special Weather Statement
National Weather Service Huntsville AL
1203 AM CDT Sun Mar 29 2020
ALZ001-002-290530-
Lauderdale AL-Colbert AL-
1203 AM CDT Sun Mar 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAUDERDALE AND
NORTHWESTERN COLBERT COUNTIES UNTIL 1230 AM CDT...
At 1202 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cherokee, or 11 miles southeast of J P Coleman State Park, moving
northeast at 55 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Florence, Cherokee, Lexington, St. Florian, Underwood-Petersville,
Waterloo, Green Hill, Riverton, Wright and Oakland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3501 8800 3500 8727 3471 8808 3482 8811
3489 8810 3492 8814
TIME...MOT...LOC 0502Z 240DEG 49KT 3485 8799
25Special Weather Statement
National Weather Service Huntsville AL
1226 AM CDT Sun Mar 29 2020
ALZ001>003-290615-
Lauderdale AL-Franklin AL-Colbert AL-
1226 AM CDT Sun Mar 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE...COLBERT AND FRANKLIN
COUNTIES UNTIL 115 AM CDT...
At 1225 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Underwood-Petersville to near
Fairview. Movement was east at 45 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Florence, Muscle Shoals, Russellville, Sheffield, Tuscumbia, Red Bay,
Rogersville, Killen, Cherokee and Littleville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3461 8814 3499 8770 3501 8766 3500 8721
3494 8721 3480 8734 3480 8743 3476 8742
3468 8745 3431 8777 3432 8817
TIME...MOT...LOC 0525Z 252DEG 41KT 3496 8768 3433 8831
25Special Weather Statement
National Weather Service Huntsville AL
125 AM CDT Sun Mar 29 2020
TNZ076-096-290645-
Moore TN-Lincoln TN-
125 AM CDT Sun Mar 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MOORE AND
NORTHWESTERN LINCOLN COUNTIES UNTIL 145 AM CDT...
At 124 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Petersburg, or 13 miles east of Pulaski, moving
northeast at 85 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Petersburg, Mcburg, Chestnut Ridge and Boonshill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3536 8654 3535 8654 3536 8651 3536 8648
3533 8647 3515 8683 3526 8683 3525 8675
3531 8668 3533 8660 3536 8660 3537 8659
TIME...MOT...LOC 0624Z 236DEG 73KT 3525 8681
25The Northeast Alabama radar (KHTX), 69 km away, was scanning. The volume nearest the first event began at 06:30 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
Golf ball sized hail was reported in the Boons Hill area. Time estimated by radar.
A tree was knocked down on Warren Hollow Road at the intersection with Mount Herman Road. Time estimated by radar.
Two trees were knocked down blocking Five Points Road. Time estimated by radar.
A tree was knocked down on Ledford Mill Road.
Sporadic tree damage was reported across southern Moore County. Time estimated by radar.
Several trees were knocked down between Estill Springs and Decherd. Time estimated by radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880695, 880696, 880697, 880698, 880699, 880700.